Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Detroit, MI

May 17, 1999Sanilac County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 17, 1999, 7:32 PM EDT for Sanilac County, Michigan. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1999, 7:32 PM EDT (23:32 UTC)
Expired
May 17, 1999, 8:05 PM EDT
In force
33 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Sanilac County, MI

What was reported inside it

TimeReportWhereRemark
May 17, 7:40 PM EDTThunderstorm Wind 78Deckerville, MI
May 17, 8:04 PM EDTThunderstorm Wind 52Melvin, MI
May 17, 8:15 PM EDTThunderstorm Wind 52Deckerville, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:35 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 653 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
653 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDTX 172332 RRA
SVRDTX
MIC151-180005-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
732 PM EDT MON MAY 17 1999

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANILAC COUNTY IN SOUTHEASTERN LOWER MICHIGAN

* UNTIL 805 PM EDT

* AT 729 PM EDT...  NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM BETWEEN DECKERVILLE AND PECK... MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORESTVILLE                   BY 740 PM EDT
  PORT SANILAC                  BY 740 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH.&
A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED
TREES AND BREAKING LIMBS OFF TREES ABOUT THE SIZE OF YOUR WRIST.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

WAG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:15 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 17, 3:15 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
315 PM EDT MON MAY 17 1999

VSBL SATELLITE AND 88D LOOPS SHOW STRONG TO SVR TSTMS FIRING RAPIDLY
AHEAD OF MCS MOVING ACRS LAKE MI. AIR MASS OVER SOUTHEAST LOWER VERY
UNSTABLE WITH LIS APPROACHING -12 AND CAPES GREATER THAN 4000 J/KG.
EVEN WITH A FAIRLY WEAK LOW LVL UNIDIRECTIONAL WIND FLOW...WITH THIS
DEGREE OF INSTABILITY SCT SEVERE TSTMS ARE POSSIBLE THRU 9 PM. BEST
CHANCE FOR SEVERE EARLY ON...THRU APPROX 5 PM WILL BE OVER THE NORTH
HALF OF THE CWA...HOWEVER A SECOND OUTFLOW BOUNDRY OVR NRN INDIANA
WILL HAVE TO BE WATCHED CLOSELY. LARGE HAIL ALSO A POSSIBILITY WITH
THESE STORMS AS THE WET BULB ZERO REMAINS AROUND 9K FEET.

MODELS IN GENERAL AGREEMENT THROUGH 48 HOURS...HOWEVER THE NGM
APPEARS TO MOVE UPPER WAVE AND COLD FRONT THROUGH SE LWR A LITTLE
QUICKER. PREFER THE SLOWER ETA SOLUTION DUE TO WEAK REX BLOCK OVER
THE WRN ATLANTIC. TREMENDOUS THERMODYNAMICS THIS EVENING OVER THE
ENTIRE CWA...HOWEVER UPPER SUPPORT IS LACKING AS UPPER JET REMAINS
WELL TO THE WEST OF THE GREAT LAKES. LOW LVL THERMAL RIDGE
AXIS/THETA-E AXIS ALSO MOVES EAST OF THE STATE OVERNIGHT...TAKING
BEST TSTM POTENTIAL WITH IT. ROUND TWO MOVES IN TUE AFTN AS NEGATIVE
TILT UPPER TROF AND STRONG DPVA MOVES IN...HOWEVER THERMODYNAMICS
NIL OVER SE LOWER WITH RIDGE AXIS WELL EAST OF THE STATE. MODELS
INDICATE THAT 850 TEMPS WILL FALL QUICKLY IN THE AFTN...THUS EVEN
WITH 500 COLD POOL OF -20C...VERTICAL TOTALS ONLY RUNNING IN THE MID
20S. WIND FIELDS ALSO FAIRLY WEAK WITH ONLY 20 KT 850 WNDS FCST.
THUS SE LWR MAY DODGE ANOTHER BULLET. TODAY THERMAL AND MOISTURE
AXIS WERE COINCIDENT...OTHERWISE IT COULD HAVE BEEN A MUCH MORE
EXPLOSIVE EVENT. MOS TEMPS GENERALLY LOOK GOOD...BUT TOO AGRESSIVE
WITH CLEARING TUE NIGHT...THUS WILL BUMP TEMPS UP TUE NIGHT. PWS
RUNNING AROUND 1.3 INCHES BUT NO FLOOD THREAT WITH CONVECTION ATTM
SINCE WE HAVE BEEN SO DRY THIS MONTH...NORTHERN GENESEE COUNTY ONLY
AREA TO WATCH ATTM SINCE THEY RECEIVED IN EXCESS OF 2 INCHES OF RAIN
IN LAST NIGHTS MORE ISOLATED CONVECTION.

.DTX...NONE.

GSS

In the hours before

Special weather statement, May 17, 2:35 PM EDT, 4 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-181200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
235 PM EDT MON MAY 17 1999

...SEVERE THUNDERSTORM WATCH NUMBER 289 IN EFFECT UNTIL 900 PM EDT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON THROUGH EVENING.

SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG A BOUNDARY FROM THE
THUMB SOUTHWEST INTO SOUTHWEST LOWER MICHIGAN. THE AIR MASS OVER
SOUTHEAST LOWER MICHIGAN REMAINS VERY MOIST AND VERY UNSTABLE. THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING.

THE GREATEST THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING
REMAINS FROM THE THUMB THROUGH THE SAGINAW VALLEY. HOWEVER...AS THE
OUTFLOW BOUNDARIES FROM THESE STORMS MOVE SOUTH...THE THREAT OF
SEVERE WEATHER WILL EXIST FOR THE ENTIRE REGION OF SOUTHEAST LOWER
MICHIGAN.

THE GREATEST SEVERE WEATHER THREAT FROM THESE STORMS IS DAMAGING
WINDS IN EXCESS OF 60 MPH...AND HAIL TO UP TO ONE INCH IN DIAMETER.
THIS ACTIVITY WILL PRESENT A THREAT TO SOUTHEAST LOWER MICHIGAN
THROUGH 900 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE.

OKEEFE
Special weather statement, May 17, 2:35 PM EDT, 4 hours 57 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-181200-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
235 PM EDT MON MAY 17 1999

...SEVERE THUNDERSTORM WATCH NUMBER 289 IN EFFECT UNTIL 900 PM EDT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON THROUGH EVENING.

SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG A BOUNDARY FROM THE
THUMB SOUTHWEST INTO SOUTHWEST LOWER MICHIGAN. THE AIR MASS OVER
SOUTHEAST LOWER MICHIGAN REMAINS VERY MOIST AND VERY UNSTABLE. THESE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING.

THE GREATEST THREAT OF SEVERE WEATHER THIS AFTERNOON AND EVENING
REMAINS FROM THE THUMB THROUGH THE SAGINAW VALLEY. HOWEVER...AS THE
OUTFLOW BOUNDARIES FROM THESE STORMS MOVE SOUTH...THE THREAT OF
SEVERE WEATHER WILL EXIST FOR THE ENTIRE REGION OF SOUTHEAST LOWER
MICHIGAN.

THE GREATEST SEVERE WEATHER THREAT FROM THESE STORMS IS DAMAGING
WINDS IN EXCESS OF 60 MPH...AND HAIL TO UP TO ONE INCH IN DIAMETER.
THIS ACTIVITY WILL PRESENT A THREAT TO SOUTHEAST LOWER MICHIGAN
THROUGH 900 PM THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE.

OKEEFE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:36 PM EDTSevere Thunderstorm WarningDTXMidland39 min
May 17, 3:50 PM EDTSevere Thunderstorm WarningDTXBay25 min
May 17, 4:12 PM EDTSevere Thunderstorm WarningDTXHuron23 min
May 17, 4:49 PM EDTSevere Thunderstorm WarningDTXHuron26 min
May 17, 5:27 PM EDTSevere Thunderstorm WarningDTXShiawassee48 min
May 17, 5:47 PM EDTSevere Thunderstorm WarningDTXMidland, Saginaw43 min
May 17, 5:55 PM EDTSevere Thunderstorm WarningDTXGenesee35 min
May 17, 6:12 PM EDTSevere Thunderstorm WarningDTXLenawee, Washtenaw48 min
May 17, 6:25 PM EDTSevere Thunderstorm WarningDTXBay, Tuscola50 min
May 17, 7:02 PM EDTSevere Thunderstorm WarningDTXOakland, Washtenaw, Wayne58 min
May 17, 7:40 PM EDTSevere Thunderstorm WarningDTXLapeer65 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.